Alert archive / California / Flash Flood Warnings in 2022
Flash Flood Warning 6, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 31, 2022, 11:24 AM PDT for San Bernardino County, California. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2022, 11:24 AM PDT (18:24 UTC)
- Expired
- Jul 31, 2022, 3:30 PM PDT
- In force
- 4 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 90 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:57 AM PDT | FLOOD | 2 Se Big Bear City, CA | DRAINAGE DITCH OVERFLOWING AND NOW FLOODED BOTH SIDES OF HWY 38 NEAR MITCHELL LANE. |
| Jul 31, 11:57 AM PDT | FLOOD | 2 Se Big Bear City, CA | UPDATES PREVIOUS FLOOD REPORT FROM 2 SE BIG BEAR CITY. DRAINAGE DITCH OVERFLOWING AND FLOODED BOTH SIDES OF HWY 38 NEAR MITCHELL LANE. STORM SURVEY SHOWED WIDESPREAD WATER FLOW (DRAINAGE) FROM 2 DAYS OF STORMS JULY 31 AND AUGUST 1. RADAR ESTIMATED 2 TO 4 INCHE |
| Jul 31, 11:58 AM PDT | FLOOD | Big Bear City, CA | CHP REPORTS FLOODING ON HWY 38 BETWEEN PARADISE AND MAPLE LN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1985 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
247
WGUS56 KSGX 311824
FFWSGX
CAC071-312130-
/O.NEW.KSGX.FF.W.0006.220731T1824Z-220731T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
1124 AM PDT Sun Jul 31 2022
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 230 PM PDT.
* At 1124 AM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
0.5 and 0.75 inches of rain have fallen. Additional rainfall
amounts of 0.5 to 1 inch are possible in the warned area. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Big Bear City, western Onyx Summit, eastern Lucerne Valley, Big
Bear Lake, Baldwin Lake, Hwy 38 Between Onyx Summit And Sugarloaf,
Hwy 18 Between Baldwin Lake And Lucerne Valley, Hwy 38 Between
Yucaipa And Onyx Summit, western Johnson Valley and Woodlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3418 11691 3432 11689 3437 11657 3417 11675
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Connolly2 follow-up statements
695
WGUS56 KSGX 312123
FFWSGX
CAC071-312230-
/O.EXT.KSGX.FF.W.0006.000000T0000Z-220731T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
223 PM PDT Sun Jul 31 2022
The National Weather Service in San Diego has extended the
* Flash Flood Warning for...
San Bernardino County in southern California...
* Until 330 PM PDT.
* At 223 PM PDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Flash
flooding is ongoing.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Big Bear City, western Onyx Summit, eastern Lucerne Valley, Big
Bear Lake, Baldwin Lake, Hwy 38 Between Onyx Summit And Sugarloaf,
Hwy 18 Between Baldwin Lake And Lucerne Valley, Hwy 38 Between
Yucaipa And Onyx Summit, western Johnson Valley and Woodlands.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3418 11691 3432 11689 3437 11657 3417 11675
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Connolly517 WGUS76 KSGX 312231 FFSSGX Flash Flood Statement National Weather Service San Diego CA 331 PM PDT Sun Jul 31 2022 CAC071-312241- /O.EXP.KSGX.FF.W.0006.000000T0000Z-220731T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ San Bernardino CA- 331 PM PDT Sun Jul 31 2022 ...FLASH FLOOD WARNING HAS EXPIRED FOR SAN BERNARDINO COUNTY... The heavy rain has ended. A Flood Advisory remains in effect for northeastern portions of the previously warned area. A Flood Watch remains in effect until 1000 PM PDT Sunday for a portion of Southern California. LAT...LON 3418 11691 3432 11689 3437 11657 3417 11675 $$ Adams
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 8:53 AM PDT, 2 hours 31 minutes earlier.
Area forecast discussion, Jul 31, 8:53 AM PDT, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
853 AM PDT Sun Jul 31 2022
.SYNOPSIS...
Monsoonal moisture remains firmly in place across the region, and
will fuel shower and thunderstorm development again today and
Monday. Local flash flooding will be possible near the heavier
thunderstorms. The atmosphere will dry out a bit, and become more
stable through mid week as high pressure builds aloft. This will
probably result in some warming, but monsoonal flow is likely to
return late in the week as high pressure drifts east, and opens the
door for more clouds, showers and thunderstorms across the region.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
There were areas of mid and high clouds drifting slowly
northwestward over SoCal this morning, but no showers were detected
over our forecast area through 8 AM PDT. Our 12Z Miramar sounding
had a very stable profile aloft, but was still had a PW of 1.77
inch. Winds were light and sfc pressure gradients weak. The marine
inversion had decreased to just over 1000 FT MSL. This will likely
bring a little warming to the western valley areas and a few miles
inland from the coast today, before the sea breeze takes hold.
Once again we have a Flood Watch in effect for the mountains.
Despite the stability indicated aloft, heating at mountain top
should be enough to fire off some strong thunderstorms later today.
There is not much of any synoptic forcing to evaluate today, so
thermodynamics should be the major player for thunderstorms. Winds
are weak up through about 12K FT so, provided we get full sun,
heated parcels should get a good start upward by midday, resulting
in showers and thunderstorms later on, most numerous over the higher
mountains of Riverside and San Bernardino Counties, and the high
deserts. Modified soundings show good potential, thermodynamic
instability over the San Diego County Mts, so even though activity
may be more muted, and the latest HRRR and WRFEMS runs support that,
the potential is still there for isolated flash flooding, should a
few strong cells develop.
For Monday, not a whole lot of change as the monsoonal flow
continues, although some modest drying is indicated. The flow aloft
from the S-SE could be a bit stronger as well, which could decrease
the flash flood potential a bit. Further stabilization of the
atmosphere occurs through the mid week period as the subtropical
ridge strengthens along 35N. This position cuts off the SE flow
aloft for SoCal as well, further reducing any shwr/tstm threat.
By Thursday, the ridge is on the move again, drifting NE and setting
up shop over Colorado. The ridge also morphs back to a more cellular
form, guiding monsoonal moisture back up over SoCal, renewing the
chance for shwrs/tstms and increasing the humidity levels. There is
a wider spread of the ensemble solutions regarding precipitation
over SoCal with this next round, but a majority do show some
precipitation centered around next weekend and into early the
following week. Seasonal onshore flow is maintained as well, so a
shallow marine layer will likely persist, but could be disrupted at
times due to periods of convection. Daytime temperatures overall
should be near, or a bit below the seasonal average.
&&
.AVIATION...
311500Z...Coast/Valleys...SCT-BKN high clouds at/above 10,000 feet
MSL will continue through tonight. Isolated TSRA possible this
afternoon and evening in the eastern valleys. TSRA unlikely at the
coast and in the western valleys, though there is a very small
chance. Any storm that develops will produce lightning, gusty
erratic winds and locally heavy rainfall. Patchy low clouds will
again return to coastal areas after 10Z Monday. Most likely timing
for ceilings at coastal terminals is 11-15Z. Scatter out expected 15-
17Z.
Mountains/Deserts...SCT-BKN high clouds at/above 10,000 feet MSL
through tonight. TSRA likely 18Z today to 05Z Monday over the
mountains and deserts. Any storm that develops will produce
lightning, gusty erratic winds and heavy rainfall. Storms will
diminish late this evening.
&&
.MARINE...
There is a slight chance of thunderstorms through this afternoon.
Cloud-to-water lightning and hazardous winds and seas will be
possible near any thunderstorms. An increasing southerly swell, up
to 5 feet, from 180-200 degrees and with a period of 12-14 seconds,
is expected tonight through Wednesday due to the remnants of
Hurricane Frank.
&&
.BEACHES...
There is a slight chance of thunderstorms through this afternoon.
Any thunderstorm could produce deadly lightning at the beaches.
Hurricane Frank will generate hazardous surf conditions, including
strong rip currents, tonight through Wednesday. The 6 foot south
swell from 180-200 degrees at a period of 12-14 seconds will
generate surf of 4-7 feet, mainly along south-facing beaches.
Highest surf will be in northern Orange County.
&&
.SKYWARN...
Skywarn activation is requested for this afternoon, and may be
needed again on Monday.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch from 10 AM to 10 PM today for the
Apple and Lucerne Valleys-Riverside County Mountains-San
Bernardino County Mountains.
Beach Hazards Statement through Wednesday afternoon for Orange
County Coastal Areas-San Diego County Coastal Areas.
PZ...NONE.
&&
PUBLIC...10
AVIATION/MARINE/BEACHES...ConnollyThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:14 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 30, 5:21 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 30, 5:59 PM PDT | Areal Flood Advisory | SGX | Riverside, San Bernardino | 2 hr |
| Jul 30, 6:11 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 97 min |
| Jul 31, 2:01 AM PDT | Flood Watch | SGX | Riverside, San Bernardino | 18 hr |
| Jul 31, 12:13 PM PDT | Special Weather Statement | SGX | 62 min | |
| Jul 31, 12:56 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 31, 1:21 PM PDT | Flash Flood Warning | SGX | San Bernardino | 3 hr |
| Jul 31, 1:37 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 3 hr |
| Jul 31, 3:29 PM PDT | Areal Flood Advisory | SGX | San Bernardino | 2 hr |
Nearby
Flash Flood Warnings in California, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.